New York, 2017

Flash Flood in New York, September 14, 2017

September 14, 2017 · NWS BUF · 1 event in 1 county or zone

Weak low pressure over the Ohio valley brought widespread rain to the region. Thunderstorms developed during the early morning hours and remained nearly stationary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Weak low pressure over the Ohio valley brought widespread rain to the region. Thunderstorms developed during the early morning hours and remained nearly stationary. Rainfall amounts in just a couple of hours exceeded three inches. In Kennedy, parts of Route 394 were quickly inundated with several inches of flowing water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 14, 12:37 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 14, 12:37 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
137 AM EDT Thu Sep 14 2017

.SYNOPSIS...
Weak low pressure will move through the Ohio valley tonight and
dissipate over Pennsylvania on Thursday. Showers and thunderstorms
will become more widespread overnight into Thursday as abundant
moisture crosses the region, and may produce a localized flash flood
risk on Thursday with a few very slow moving thunderstorms. Dry and
warm weather returns for the end of the week through the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
Radar imagery displays the leading edge of rain showers just now
reaching the So. Tier this early morning.

For the remainder of the early morning hours, upper level diffluence
will overspread the region ahead of the upper level low moving
through the Ohio Valley providing widespread weak synoptic lift. The
combination of height falls aloft with weak moisture advection will
increase instability over western NY with rain showers and embedded
thunder expected to continue to spread northward. Scattered showers
and thunderstorms are still possible inland toward the Finger Lakes,
although they may be less numerous.

Later today, the combination of the upper level difluence and
moisture advection shifting slowly eastward and the developing lake
breeze circulations will flip the best shower and thunderstorm
chances inland across the Southern Tier and the northern Finger
Lakes. There is concern for localized flash flooding across the
interior Southern Tier and northern Finger Lakes where showers and
thunderstorms will develop in very light mean flow ahead of the slow
moving trough axis. Per forecast BUFKIT soundings at ROC the mean
steering flow may only be about 5 knots with PW values around 1.5
inches with a warm cloud layer near 9kft, all of which points to
very slow moving efficient heavy rain producing storms. Given the
expected pulsey nature of the showers and thunderstorms it will be
impossible to pin point exact QPF amounts for a given location,
however generally lesser amounts are expected over the Niagara
Frontier and North Country, around 0.1 to 0.25 inches, while higher
amounts will be concentrated across the interior Southern Tier and
Finger Lakes region with average around 0.5 to 0.75 inches. However,
based on high resolution model guidance representing the expected
pulsey nature of the showers and thunderstorms on Thursday, it is
reasonable to expect that some locations may locally pick up over 2
inches of rainfall.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
A weak upper level low across Southern New England on Friday will
gradually weaken as a weak ridge slowly builds across our region. A
stray instability shower is possible across interior sections on
Friday afternoon. Otherwise, it will be dry and pleasant mid-
September weather pattern for the weekend. Temperatures will average
above normal, with highs in the mid to upper 70s on Friday and
within a few degrees of 80 over the weekend. Lows will mainly be in
the mid to upper 50s, with river valley fog developing in the
Southern Tier each night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Sunday night into Monday, a mid-level closed low will shift quickly
north across Manitoba to Hudson Bay. At the surface, a weakening
cold front is forecast to cross the central Great Lakes and approach
western and central NY either Monday as the 12z GFS shows or stall
washout west of New York as the 12z EC shows. Hurricane Jose or the
remnants of are  shown to remain off the East Coast but will likely
be a player in just how far east the cold front presses. Have gone
with slight/low chance POPs from Monday-Tuesday until confidence
increases on whether or not the front will actually make a push
across our forecast area. Wednesday appears to be dry as Canadian
sourced high pressure is forecast to move over the eastern Great
Lakes in the wake of the front or expanding in behind the washed out
remnants of the front. While the 12z GFS/GEM models show Jose
remaining offshore Wednesday and being picked up by the westerly
flow aloft, the 12z EC  stalls Jose off the New Jersey coast with a
forecast landfall near Delaware Bay on Thursday. This is again an
outlier solution and still very far out but still brings cause for
watching closely.

Temperatures, as mentioned above, will run above normal Monday due
to the mid-level ridge and northerly displacement of the jet stream.
Highs should largely run in the mid to upper 70s with 80F not out of
the question at a few of the warmer sites.  Tuesday and Wednesday,
temps return to more seasonable levels with low to 70s. Nightly lows
will mostly range between the upper 50s and lower 60s Sunday night
ahead of the cold front then cooling some Monday/Tuesday nights to
low to mid 50s with drier air arriving.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
For the 06Z TAFS moisture and rain showers associated with the
remnants of Irma are nearing the region...with the leading edge of
rain now to about the KJHW terminal. Instability will also allow for
some thunderstorms...most confident across the So. Tier, and perhaps
through the Genesee Valley and Finger Lakes region today...including
the KROC airfield.

As the low level moisture builds...CIGS will fall today...to IFR or
lower across the So. Tier, and possibly to MVFR elsewhere. The
persistence to the low level moisture will likely hold these poor
IFR CIGS across the So. Tier through the bulk of the morning hours.

As the upper level low tracks northeastward expect these showers to
expand across all TAF sites through the day today. The surface low
will weaken and dissipate today, with upper level circulation also
weakening...such that just a few stray showers will remain across
the region after 00Z tonight. The weak wind flow will linger low
level moisture such that we will likely have a CIG through the
remainder of the TAF period...possibly MVFR across the So.
Tier...but improving to VFR elsewhere.

Outlook...

Friday...Mainly VFR with just a chance of a few light showers from
time to time.
Saturday and Sunday...VFR.
Monday...Mainly VFR with a chance of showers.

&&

.MARINE...
Surface high pressure will gradually fade to the mid-Atlantic
coastline this evening...while weak surface low pressure, which are
the remnants of Irma near the eastern Great Lakes region. Weak
gradient flow...and lack of any LLJ of consequence aloft and stable
conditions over the eastern Great Lakes will produce winds generally
12 knots or less today and through the end of the week, while waves
average a foot or less.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH/HITCHCOCK
NEAR TERM...CHURCH/HITCHCOCK/THOMAS
SHORT TERM...APFFEL
LONG TERM...SMITH
AVIATION...THOMAS
MARINE...CHURCH/THOMAS
Hazardous weather outlook, Sep 14, 3:25 AM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
425 AM EDT Thu Sep 14 2017

NYZ003-004-012>014-019>021-150900-
Monroe-Wayne-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-
Allegany-
425 AM EDT Thu Sep 14 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Localized flash flooding is possible today. Scattered thunderstorms
will be very slow moving, potentially producing very heavy rainfall
in a few locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-005>008-010-011-085-150900-
Niagara-Orleans-Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-
Genesee-Southern Erie-
425 AM EDT Thu Sep 14 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
425 AM EDT Thu Sep 14 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Sep 14, 2:35 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
335 AM EDT THU SEP 14 2017

NYZ019-020-140815-
Chautauqua-Cattaraugus-
335 AM EDT THU SEP 14 2017

...A STRONG THUNDERSTORM WILL BRING VERY HEAVY RAIN TO WESTERN
CATTARAUGUS AND SOUTHEASTERN CHAUTAUQUA COUNTIES...

At 332 AM EDT, a cluster of thunderstorms was located near
Sinclairville and Randolph. This storm will bring torrential
rainfall with between 1 and 2 inches of rain possible through 430
AM.

Locations impacted include...
Jamestown, Falconer, New Albion, Gerry, Dayton, Conewango, Ellington,
Leon, Randolph and Napoli.

This includes Interstate 86 between exits 11 and 16.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4211 7929 4242 7930 4243 7881 4212 7879
TIME...MOT...LOC 0732Z 169DEG 6KT 4228 7910

Apffel

The radar

The Buffalo radar (KBUF), 91 km away, was scanning. The volume nearest the first event began at 08:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chautauqua

When
September 14, 3:30 AM EST to 7:30 AM EST
Where
Chautauqua County, 0.51 mi W of Waterboro to 0.8 mi SSW of Waterboro
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.170, -79.090

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723349.